Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 247, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 2, 2003, 1:15 AM CDT for Sumner County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 1:15 AM CDT (06:15 UTC)
- Expired
- Aug 2, 2003, 2:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 1:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 3021 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 020615
SVRICT
KSC191-020715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 215 AM CDT.
* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF SOUTH HAVEN...OR ABOUT 23
MILES SOUTHWEST OF WINFIELD...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR SOUTH HAVEN AROUND 120 AM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...
HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 215 AM CDT.
LAT...LON 3744 9755 3737 9776 3703 9749 3703 9718
3723 9717
$$
/OMITT
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:00 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 1, 9:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT FRI AUG 1 2003 UPDATE... WATER VAPOR LOOP SHOWS FIRST UPPER WAVE NOW DEPARTING REGION WHILE SUPPORTING CONVECTION INTO NE OK/SW MO IN REGION OF UPPER DIV. A SECONDARY UPPER WAVE IS NOW MOVING INTO WESTERN NEB. THIS SECONDARY WAVE IS SUPPORTING ONGOING CONVECTION ACROSS NW KS/W NEB. MEANWHILE, AT THE SFC-850MB LEVEL, EVENING UPPER AIR INDICATED A TROUGH/WINDSHIFT FROM DDC NORTH TO NEAR CONCORDIA WHILE THE 850MB FRONT APPEARED TO BE LOCATED ACROSS NW KS/S NEB. THAT SAID, 850MB PROFILERS SHOW 25-30KT LLJ DEVELOPING ACROSS THE CWA WITH MASS CONVERGENCE MAXIMIZED ACROSS THE NORTHERN HALF OF THE CWA. SFC BOUNDARY APPEARS TO BE ACROSS WESTERN AND NORTHERN KS WHILE OUTFLOW/COLDPOOL REMAINS IN PLACE ACROSS MUCH OF THE CWA. AS SECONDARY UPPER WAVE APPROACHES, EXPECT ENHANCED LLJ TO ENHANCE FORCING/LIFT OVER COLDPOOL WHILE ISENTROPIC LIFT ALSO INCREASES IN ADVANCE OF THE WAVE. ELEVATED CAPE OF 2000 J/KG WITH 0-6KM SHEAR OF 40-50KTS WILL KEEP THE THREAT FOR ORGANIZED/SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT. WILL INCREASE POPS SLIGHTLY WITH NO OTHER CHANGES. CO MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE CONVECTION WILL BE TONIGHT. TONIGHT: LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING. OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY ACROSS SOUTHEAST KANSAS. SATURDAY: MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN 310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTHERN PLAINS. SATURDAY NIGHT: HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE HIGH. SUNDAY-MONDAY: WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL GRADIENT FROM WEST TO EAST. MONDAY NIGHT-TUESDAY: THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS WITH THE FRONTAL BOUNDARY LURKING AROUND. WEDNESDAY-FRIDAY: NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED ENVIRONMENT. FCSTID = 18/COX ICT 70 90 66 97 / 30 10 10 5 HUT 69 89 66 96 / 30 10 10 5 EWK 69 89 66 96 / 30 10 10 5 EQA 69 90 66 96 / 40 10 10 5 WLD 70 91 66 96 / 40 20 10 10 RSL 64 89 65 96 / 10 10 10 5 GBD 64 89 65 96 / 10 10 10 5 SLN 67 89 65 95 / 20 10 10 5 MPR 68 89 65 96 / 20 10 10 5 CFV 70 91 66 93 / 60 20 10 10 CNU 69 89 65 91 / 60 20 10 5 K88 69 89 65 91 / 60 20 10 5 .ICT... KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073... KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173... KSC191...KSC205...KSC207.
Hazardous weather outlook, Aug 1, 9:50 PM CDT, 3 hours 25 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS SOUTH CENTRAL KANSAS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL. DAMAGING WINDS MAY ALSO BE POSSIBLE AS THE STORMS MAY ORGANIZE INTO A LARGER COMPLEX TOWARD DAWN. THE AREA AT GREATEST RISK FOR THUNDERSTORMS AND SEVERE WEATHER IS ALONG AND EAST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER. HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT SOUTH AND EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM CO
In the hours before
Local storm report, Aug 1, 9:31 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
931 PM CDT FRI AUG 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 4 S ROCK KS .75 INCH HAIL
08/01/03 COWLEY REPORTED BY TRAINED
SPOTTER.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:23 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.